While Lithium can play an important role in stabilizing mood, it may interact with several different medications.
When a doctor talks about a “drug interaction,” they mean that taking a certain medication, like lithium, with another medication, such as ibuprofen, can cause unwanted or unintended side effects or reactions.
An interaction is not necessarily limited to medications either. Certain supplements can also interact with a medication with similar unwanted effects.
If you’re taking lithium, a common mood-stabilizing medication often used to treat bipolar disorder, you may want to check with your doctor to see if it will interact with the other medications and supplements you take first.
Your doctor can help you find suitable replacements for your other medications or possibly figure out a different mood stabilizer for you to take instead.
A doctor or pharmacist can provide you with more specific answers about the medications and supplements you use. You should never stop taking lithium or other necessary medications without first speaking with a doctor.
When lithium interacts with other medications or substances it can cause one of two things to happen:
- Increase lithium levels in the blood: This can lead to various degrees of toxicity. Mild-moderate lithium toxicity can lead to diarrhea, vomiting, drowsiness, muscle weakness, and decreased coordination. Moderate to severe toxicities include ataxia, blurred vision, tinnitus, ECG changes, neurological changes, and coma.
- Decrease lithium levels in the blood: This can lead to a return of symptoms associated with bipolar disorder.
Nonsteroidal anti-inflammatory drugs (NSAIDs) are a type of over-the-counter or prescription medication used to treat fever, inflammation, and pain. You may have heard of at least some of them already, but examples of over-the-counter NSAIDs include:
- ibuprofen (brand names like Advil and Motrin)
- naproxen (brand names like Aleeve)
- aspirin (brand names like Bufferin)
Some prescription NSAIDs include:
- naproxen/esomeprazole (Vimovo)
- diclofenac (Cataflam)
- oxaprozin (Daypro)
- indomethacin (Indocin)
- etodolac (Lodine)
- nabumetone (Relafen)
- naproxen (Naprosyn)
- slurred speech
You may find that replacing them with over-the-counter acetaminophen (Tylenol) or prescription strength sulindac (Clinoril®) may help. Additionally,
Diuretics, sometimes referred to as water pills, help your body produce and release more urine and sodium. They work to help reduce the total volume of fluid in your veins, which in turn helps to lower your blood pressure.
Some examples of diuretics include:
- chlorthalidone (Thalitone®)
- hydrochlorothiazide (Microzide®)
- acetazolamide (Diamox®)
- bumetanide (Bumex®)
- torsemide (Demadex®)
- furosemide (Lasix®)
- chlorthiazide (Diuril®)
When you take diuretics along with lithium, they can cause too much lithium in your blood, which leads to symptoms such as tremors, headaches, confusion, and vomiting.
Although lithium levels, in general, are increased by diuretics, there are some exceptions. For instance, mannitol, an osmotic diuretic,
Monoamine oxidase inhibitors (MAOIs)
Monoamine oxidase inhibitors (MAOIs) are a type of antidepressant. They help break down certain chemicals in the brain, including serotonin, dopamine, and norepinephrine. While a doctor may prescribe them for major depressive disorder, other uses can include helping with social phobia and panic disorders.
Examples of MAOIs include:
- phenelzine (Nardil®)
- isocarboxazid (Marplan®)
- selegiline (Eldepryl® and Emsam®)
- tranylcypromine (Parnate®)
Taking any of these medications with lithium can cause too much lithium to enter the blood, which can result in diarrhea, confusion, headaches, and tremors.
ACE inhibitors and angiotensin receptor blockers (ARBs)
Both medications are types of blood pressure medication that, when used with lithium, can cause too much lithium to circulate in the blood.
Examples of ACE inhibitors include:
- fosinopril (Monopril®)
- enalapril (Vasotec®)
- benazepril (Lotensin®)
- captopril (Capoten®)
Examples of ARBs include:
- losartan (Cozaar®)
- valsartan (Diovan®)
- candesartan (Atacand®)
- olmesartan (Benicar®)
Despite the potential risk, a 2019 case study reported some contradictory findings. They noted three cases where people used a combination of lithium and ACE inhibitors. What they found was that combining the medications did not produce lithium intoxication.
However, they did note that avoiding use of a diuretic, like hydrochlorothiazide, along with adequate hydration made the combination of ACE inhibitors and lithium possible. The drug interaction between lithium and ACEI/ARBS may not be seen for 3-5 weeks.
More research is needed to fully assess the safety of using the two medications together though.
Theophylline is a type of bronchodilator often used to treat breathing issues. When used with lithium, it can cause lithium levels to decrease in the blood, which makes it less effective.
Some examples of theophylline include:
- Theo 24
Due to the potential for side effects, doctors in the United States do not often prescribe theophylline for conditions, such as COPD.
When taking lithium, you also need to be cautious about other substances you may consume.
Caffeine is a stimulant found naturally in many drinks and some food. You can find it in coffee, sodas, teas, chocolate, and other products that you probably come in contact with every day. Caffeine can reduce the effectiveness of lithium, which means you should consider limiting its consumption when taking the medication.
Sodium chloride, more commonly called table salt, can reduce the effectiveness of lithium. Your doctor may recommend maintaining stable levels of sodium in the diet to help keep lithium levels stable.
As you take lithium, it builds in the bloodstream. To work effectively, it needs to remain at a stable level. Too much can cause lithium toxicity, while too little can cause a relapse in your symptoms. It would help if you tried to take the medication at the same time each day, avoid missing doses, and talk with a doctor before stopping the medication.
In some cases, your doctor may prescribe lithium as an “off label” treatment for depression, potentially with other antidepressants. Off-label means that the Food and Drug Administration (FDA) has not approved the medication for a particular use, but a doctor may use it because research studies suggest it may be helpful.
Lithium is an effective, generally safe treatment option for bipolar disorder. You need to maintain a certain level in your blood, which means you need to take the medication as prescribed and avoid missing doses whenever possible.
Lithium can interact with a variety of other medications. Interactions can cause unsafe levels of lithium to build in your blood, leading to potentially severe symptoms, or it can cause levels to drop causing your symptoms to return.
You should consider talking with a doctor about all the medications and supplements you take. You should also consider asking about lifestyle changes that you may need to make, such as avoiding salt or caffeine.
Handler J. (2009). Lithium and antihypertensive medication: A potentially dangerous interaction.
Hedya SA, et al. (2021). Lithium toxicity.
Hommers L, et al. (2019). The combination of lithium and ace inhibitors: Hazardous, critical, possible? [Abstract]. https://link.springer.com/article/10.1007/s40261-019-00768-7
Malhi Gs, et al. (2020). Lithium therapy and its interactions.
Medicines for copd. (2019). https://www.thoracic.org/patients/patient-resources/resources/copd-medicines.pdf
Medication frequently asked questions. (nd). https://www.nami.org/FAQ/Mental-Health-Medication-FAQ/My-doctor-recently-started-me-on-lithium-and-told
Shvarsur R, et al. (2021). Safety and efficacy of combined low-dose lithium and low-dose aspirin: A pharmacological and behavioral proof-of-concept study in rats.